Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/health-conditions/f/diabetes/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at CommunityManagement@webmd.net

    Hypoglycemic symptoms with blood sugars of 85 and 100
    avatar
    LadyMorna posted:
    I'm newly diagnosed with Type 2 diabetes, and I'm on 1000 mg. of metformin in the morning and again at bedtime. I've been having spells of shakiness, anxiety, headaches, and nausea which I know are my signs of being hypoglycemic (I had reactive hypoglycemia for years before being diagnosed with diabetes.) When I test myself, I'll be somewhere between 80-100 when I get this way. I then eat something containing sugar, and in a little while, I feel better. Is it normal for some people to get hypoglycemic symptoms with blood sugars in this range, or will this get better with time? Also, I have been eating healthily and keeping my calories in a range at which I normally can lose weight, but I'm not losing weight! Is losing weight going to be harder for me now?
     
    avatar
    XCherokeeRoseX responded:
    What are your readings before you take the Metformin? My blood sugar, without meds, can run in the 200 and sometimes 300's. since my body had had my ranges so high, when they get to a normal range, I can experience these symptoms as well. Once you have been on the meds for a while this should start to taper off and go away. Also, I had been on Metformin myself and could not take it because it upset my stomach so much. I have heard this quite alot from nay people. I now take Glimepiride and unfortunately have just recently been put on Lantus ( which is a shot ). Good luck to you
     
    avatar
    mhall6252 responded:
    Your body is probably used to higher glucose levels, so the new "normal" range takes a little time for the body to adjust.

    I'm not sure how long you've been on the metformin, but usually it makes weight loss a little easier. Perhaps you need to give it some time. Your body may be using your food more efficiently now that your glucose levels are in the normal range.
    Michelle
    Diabetic since 5/2001
    Follow my journey at www.mch-breastcancer.blogspot.com
    Smile and the world smiles with you.
     
    avatar
    nutrijoy responded:
    LadyMorna posted: ... When I test myself, I'll be somewhere between 80-100 when I get this way. I then eat something containing sugar, and in a little while, I feel better...

    If you have had elevated blood sugar levels for a while prior to diagnosis, Michelle is correct in stating that it will take a little time for your body to readjust to more normal levels. However, eating something containing sugar to drive your blood glucose levels above normal isn't the most prudent thing to do because it not only will prolong your body's readjustment period but recent studies have shown that glycation damage to your body's proteins actually occurs at 86 mg/dL and higher. The unpleasant feelings you are experiencing when BG ranges are in the normal range should diminish within 30 days; at least for most people. I would recommend that you continue to periodically test your BG levels when those tremors and jitters strike but refrain from intentionally driving BG above normal.
     
    avatar
    mhall6252 replied to nutrijoy's response:
    When I experienced this problem, I found something as small as one sugar-free mint (like the ones in the round tin) relieved the symptoms. And a glass of water helped, too.
    Michelle
    Diabetic since 5/2001
    Follow my journey at www.mch-breastcancer.blogspot.com
    Smile and the world smiles with you.
     
    avatar
    adaptomom replied to nutrijoy's response:
    OK, I'm more than a little worried after reading that studies show that glycation damage occurs at 86 mg/dl or higher. My nutritionist and family physician set my goal at 70-110 fasting and 80-140 2 hrs. post-prandial. I usually run high 80s or low 90s fasting and anywhere from 80-125 post. My 3 a1cs since dx have been 5.9, 5.9 and 6.0. I've been told this is great, that I've got it under tight control, but reading this I'm wondering if I'm continuing to do damage to my body! I've been assured I can enjoy a normal lifespan with these numbers but what exactly does glycation damage to my body's proteins mean?
     
    avatar
    DavidHueben replied to adaptomom's response:
    I am not sure what "studies" who are referring to. I don't believe that glucose levels greater than 86 cause glycation damage.

    Can you cite the studies?

    David
    We sleep soundly in our beds because rough men stand ready in the night to visit violence on those who would do us harm.

    - Winston S. Churchill




     
    avatar
    nwsmom replied to DavidHueben's response:
    David, if these "studies" are to be believed, then all people except the severely hypoglycemic are at risk!

    Nancy
     
    avatar
    adaptomom replied to DavidHueben's response:
    It's in NutriJoy's post two up from mine. I googled and didn't find anything. I can't imagine; 80s and 90s are considered great numbers by just about every health care professional I've talked to about this...
     
    avatar
    nutrijoy replied to adaptomom's response:
    Dr. Richard K. Bernstein refers to the 85 mg/dL aheis the upper limits of "normal" and even the ADA has acknowledged that the same. In fact, in a journal article over a decade ago (Jan.1999), a study of nondiabetic men indicated that those with blood sugar levels >86 mg/dL had a 40% increased risk of a cardiac event than those who had BG levels <86. To save you time in a search engine, here is a direct reference:

    "... Those with glucose above 85 mg/dL are at increased risk of heart attack. This was shown in a study of nearly 2,000 men where fasting blood glucose levels were measured over a 22-year period. The startling results showed that men with fasting glucose over 85 (mg/dL) had a 40% increased risk of death from cardiovascular disease. The researchers who conducted this study stated "fasting blood glucose values in the upper normal range appears to be an important independent predictor of cardiovascular death in nondiabetic apparently healthy middle-aged men."

    Reference: Bjornholt JV, Erikssen G, Aaser E, et al. Fasting blood glucose: an underestimated risk factor for cardiovascular death. Results from a 22-year follow-up of healthy nondiabetic men . Diabetes Care. 1999 Jan;22(1):45-9[br>
    There have been more recent studies that reach similar results but I don't have those references handy. I do have links to several LEF articles that do, however, comment on the 85 mg/dL threshold for "normal" and the fact that glycation accelerates when BG exceeds normal.[br>
     
    avatar
    DavidHueben replied to nutrijoy's response:
    NutriJoy:

    So, is it your conclusion and belief that everyone should strive to have a fasting glucose level below 86 based on Bernstein's statement and one other journal article?

    Also, I am not a big believer in using percentage increases as a measure of risk. Absolute numbers are much more meaningful. After all, in a large sample, if the number of people experiencing a certain adverse effect is relatively small, a 40% increase might still be relatively insignificant. It certainly does not mean someone has a 40% chance of having an adverse event.

    Consider me a bit skeptical of Bernstein's conclusion.

    David
    We sleep soundly in our beds because rough men stand ready in the night to visit violence on those who would do us harm.

    - Winston S. Churchill




     
    avatar
    Anon_4858 replied to nutrijoy's response:
    I believe for this study, one of my favorite sayings applies.

    "Correlation does not equal causation"

    Unless they can show the reason why they think that higher fasting sugars cause cardiovascular problems, we can only speculate.


    Helpful Tips

    A Diabetes Reversal StoryExpert
    Many people understand that they can probably improve their diabetes by eating right and exercising, but figuring out how to make it ... More
    Was this Helpful?
    82 of 154 found this helpful

    Expert Blog

    Conquering Diabetes - Michael Dansinger, MD

    Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.